Chemotherapy uses drugs to destroy cancer cells in advanced prostate cancer when the cancer has spread to other parts of the body. It cannot eliminate prostate cancer, but it can shrink it and slow its growth. Because chemotherapy circulates around the body, it can produce various side effects.
Low red blood cells (anaemia)
Your body doesn’t have enough red blood cells so you can feel very tired or weak.
- Take iron supplements or vitamin B12 (ask your healthcare team for advice).
- Talk to a health professional (e.g. dietitian) about an eating plan that is rich in iron and B vitamins.
Low white blood cells (neutropenia)
Chemotherapy can reduce the number of white blood cells in the blood. If you have low white blood cells, you may be at increased risk of developing an infection. Infections during chemotherapy can be treated effectively with antibiotics.
- Take precautions to avoid infection.
- Increase hygiene (e.g. hand washing).
- Avoid being around people when they are sick.
- Talk to your healthcare team (e.g. doctor, nurse) about ways of reducing your risk of infection, increasing your white blood cells and signs of infection (e.g. fever).
Signs of a severe infection may include fever (temperature higher than 38 degrees Celsius), chills, and severe sweats. If these symptoms develop, seek immediate medical advice, as treatment with strong antibiotics will be required.
Tiredness can be caused by anaemia as well as other issues such as pain, depression and having trouble sleeping.
- Make sure you get plenty of rest by taking regular breaks during the day.
- Do what you have to do when you have the most energy.
- Plan ahead and prioritise activities so you only do those that are necessary.
- Ask for help so you don’t feel you have to do everything.
- Do some light exercise (e.g. short, easy walks) to help you feel less tired.
- Talk to a health professional (e.g. Your GP or a psychologist) if you feel depressed.
It is common during chemotherapy for people not to feel hungry or to find food tastes different.
- Eat small meals and snack when you’re hungry.
- Aim for nutritious snacks such as dried fruits and nuts, yoghurt, cheese, eggs, milkshakes.
- Drink fluids between meals rather than with meals.
- If the smell of food makes you nauseous, eat food that is cold or at room temperature.
- Talk to a health professional (e.g. dietitian) about a diet plan that can improve your appetite or food that is easy to eat.
Some people on chemotherapy find they bruise or bleed more easily because of the decrease in the number of platelets in their blood.
- Talk to members of your healthcare team (e.g. doctor, nurse) for advice.
Chemotherapy can change the digestive system, making it hard or painful to have bowel movements. Sometimes it is not chemotherapy that causes constipation but some of the other drugs you may take when having chemotherapy (e.g. some anti-nausea drugs can cause constipation).
- Talk with a dietitian about an eating plan that reduces constipation.
- Do regular light exercise (e.g. walking).
- Talk with members of your healthcare team (e.g. doctor, nurse) about medications that can ease constipation.
Chemotherapy can also affect the digestive system by making people have frequent, soft, loose or watery bowel movements.
- Talk with a dietitian about an eating plan that reduces diarrhoea.
- Drink water to help replace fluid lost through diarrhoea.
- Talk to your doctor or pharmacist about over-the-counter medication that can ease diarrhoea.
Because chemotherapy affects the cells that make hair, the hair on your head and other parts of you body can fall out.
- Talk with members of your healthcare team (e.g. nurse) about ways of keeping your hair, scalp and skin healthy.
- Use a hair piece if this would make you feel more comfortable. A member of your healthcare team or your local Cancer Council (see contact details at the end of this booklet) can advise and help you with getting a hair piece.
- Talk with members of your healthcare team (e.g. psychologist) if your changed appearance causes discomfort.
Nausea and vomiting
Chemotherapy can cause nausea and vomiting. It is likely that you would feel better on days when you are not having this treatment.
- Talk to a health professional (e.g. dietitian) about an eating plan that can help you keep up food and fluid intake even when feeling nauseous.
- Eat and drink small amounts frequently rather than eating large meals or drinking a lot at once.
- Try to avoid smells that make you feel nauseous.
- Talk with members of your healthcare team (e.g. doctor, nurse) for suggestions about medications that can ease nausea and vomiting from chemotherapy.
Sore mouth and throat
Chemotherapy can affect the lining of the mouth so you are more prone to mouth ulcers, making it hard to eat or swallow.
- Talk to members of your healthcare team (e.g. doctor, nurse) about ways of managing sore mouth and throat.
- Try different food and drinks to see what is easy to eat and drink.
- Try to avoid smells that make you feel nauseous.
- Avoid alcohol, tobacco or other things that can irritate the lining of your mouth.
Some chemotherapy can lead to numbness, tingling, burning or weakness in some parts of the body.
- Talk to members of your healthcare team (e.g. doctor, nurse) about ways of managing these feelings. They may change your treatment to reduce these effects.
Skin and nail changes
Chemotherapy sometimes can cause skin reactions such as making it itchy, dry and sore and the nails brittle and cracked.
- When washing, use non-perfumed soap or soap replacement (e.g. sorbolene cream).
- Use products (e.g. moisturising cream) to stop skin dryness and cracked nails.
- Wear loose-fitting clothing
Swelling of the lower limbs can be caused by chemotherapy. Swelling of the lower limbs can also be a sign of the cancer spreading to the lymph nodes or an effect of other treatments which may have interrupted lymphatic drainage (such as when lymph nodes are removed from the body by surgery and damaged by radiotherapy). When lymph nodes do not drain lymph fluid properly, it can cause a build-up of fluid known as lymphoedema.
- Talk to members of your healthcare team (e.g. doctor, nurse) about ways of managing the swelling.
Watery eyes and runny nose
Chemotherapy sometimes can affect the tear duct causing watery eyes, and a build-up of nasal fluid causing runny nose.
- Talk to members of your healthcare team (e.g. doctor, nurse) about ways of managing these effects.
Chemotherapy can cause infertility by preventing your body from making sperm. [Please see Section 5 for ways of managing this issue.]